Alert archive / California / Fire Weather Watches in 2017
Fire Weather Watch 2, NWS Eureka, CA
NWS Eureka, CA issued this fire weather watch at Aug 18, 2017, 2:19 PM PDT. It took effect at Aug 19, 2017, 5:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Aug 18, 2017, 2:19 PM PDT (21:19 UTC)
- In effect from
- Aug 19, 2017, 5:00 PM PDT
- Expired
- Aug 19, 2017, 3:09 AM PDT
- In force
- Issued by
- NWS Eureka, CA
The text
As transmitted.
923 WWUS86 KEKA 182119 RFWEKA Urgent - Fire Weather Message National Weather Service Eureka CA 219 PM PDT Fri Aug 18 2017 CAZ203-190530- /O.NEW.KEKA.FW.A.0002.170820T0000Z-170820T1200Z/ Upper Smith- 219 PM PDT Fri Aug 18 2017 ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY NIGHT ABOVE 1500 FEET... The National Weather Service in Eureka has issued a Fire Weather Watch, which is in effect from Saturday afternoon through late Saturday night. * AFFECTED AREA...Fire weather zone 203. * WIND...Northeast winds gusting from 20 to 30 mph. * HUMIDITY...Minimum RH values from 15 to 25 percent with poor overnight recovery. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ http://weather.gov/eureka
2 follow-up statements
212 WWUS86 KEKA 190502 RFWEKA Urgent - Fire Weather Message National Weather Service Eureka CA 1002 PM PDT Fri Aug 18 2017 ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY NIGHT ABOVE 1500 FEET... CAZ203-191300- /O.CON.KEKA.FW.A.0002.170820T0000Z-170820T1200Z/ Upper Smith- 1002 PM PDT Fri Aug 18 2017 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY NIGHT ABOVE 1500 FEET... * AFFECTED AREA...Fire weather zone 203. * WIND...Northeast winds gusting from 20 to 30 mph. * HUMIDITY...Minimum RH values from 15 to 25 percent with poor overnight recovery. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ http://weather.gov/eureka
612 WWUS86 KEKA 191009 RFWEKA Urgent - Fire Weather Message National Weather Service Eureka CA 309 AM PDT Sat Aug 19 2017 ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY NIGHT ABOVE 1500 FEET... CAZ203-191815- /O.UPG.KEKA.FW.A.0002.170820T0000Z-170820T1200Z/ /O.NEW.KEKA.FW.W.0004.170820T0000Z-170820T1500Z/ Upper Smith- 309 AM PDT Sat Aug 19 2017 ...RED FLAG WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM PDT SUNDAY ABOVE 1500 FEET... The National Weather Service in Eureka has issued a Red Flag Warning, which is in effect from 5 PM this afternoon to 8 AM PDT Sunday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zone 203 in eastern Del Norte county. * WIND...Northeast winds gusting from 20 to 30 mph. * HUMIDITY...Minimum RH values from 10 to 20 percent with poor overnight recovery. * IMPACTS...Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now,or will shortly. A combination of strong winds,low relative humidity,and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/eureka
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this fire weather watch went out at Aug 18, 6:39 AM PDT, 7 hours 40 minutes earlier.
Area forecast discussion, Aug 18, 6:39 AM PDT, 7 hours 40 minutes before
AREA FORECAST DISCUSSION...CORRECTED
National Weather Service Eureka CA
639 AM PDT Fri Aug 18 2017
.SYNOPSIS...
High pressure will maintain hot weather conditions
for the interior through the weekend. Temperatures will moderate
early to mid next week with better chances for thunderstorms across
the interior.
&&
.DISCUSSION...
As has been the pattern this week, persistent upper level ridging is
in place over NW CA. This has led to warm/hot and dry conditions
across the region. This has also increased the fire activity across
our region which in turn has increased the amount of smoke. With the
current offshore flow aloft most of Del Norte and northern Humboldt
county has been inundated with smoke from the Orleans complex.
Fortunately the smoke from the Chetco fire (which has had a
persistent visible elevated plume early this morning) in southern
Oregon is flowing offshore. These smoke plumes can have drastic
effects on temperatures across the region by blocking sunlight
during the day leading to colder afternoon temperatures and warmer
nighttime temperatures due to the smoke acting as a blanket
preventing the heat from escaping into the atmosphere. The larger
the concentration of aerosols the more drastic the effect is and
unfortunately these concentrations are not well forecasted ahead of
time.
Coastal regions have been under the influence of a compact marine
layer which has prevented the stratus from becoming too widespread.
North of Cape Mendocino the stratus has been primarily around
Humboldt Bay with only a recent push further north towards
Crescent City. Where the stratus has developed, visibilities have
been greatly reduced to less than half a mile at times. The
shallowness of the marine layer should allow for rapid stratus
burnoff today as winds increase and the inversion is dissolved by
early afternoon.
Models indicate a shortwave trough digging south from Oregon on
Saturday afternoon however only the GFS produces precipitation over
the higher terrain. At the moment have decided to keep Saturday dry
due to convective parameters being meager at best with limited
moisture return to the area. However, this feature will help
establish a cut-off low to the west of central California early next
week. This will promote southeast flow aloft across northwest
California which will allow monsoonal moisture to stream back into
the region. This will enhance thunderstorm chances Monday and
Tuesday afternoon across interior regions with storms primarily
tied to the terrain. This increase in moisture and cloud cover
will bring slightly cooler temps to the interior as well. Later
in the week models indicate that an even more substantial trough
will approach the region which would bring temperatures down even
more. /WCI
&&
.AVIATION...Coastal stratus is in place along much of the coast
this morning. This is bringing a range for IFR to LIFR conditions.
This is expected to clear fairly quickly this morning in Humboldt
and Del Norte counties, but is expected to stay fairly locked in
on the Mendocino coast. Tonight expect IFR clouds will return in
the evening to KACV, but areas farther north such as Crescent City
will be much slower to see clouds return due to offshore flow.
Interior areas will remain VFR with the exception of areas of
downwind from the fires where lower conditions may be observed.
MKK
&&
.MARINE...Winds and seas remain elevated, mainly over the northern
outer waters. The evening ASCAT showed winds of 15 to 30 kt over
the northern outer waters. The gale warning looks to be on track.
Closer to the coast there were some southerly winds earlier in the
day, but these have mainly switched back to northerly. Tonight
models are indicating winds will increase once again. Added a
gale watch for the southern outer waters starting Saturday
morning when winds really start to increase. This may need to be
started earlier. Also on Saturday the stronger winds will likely
push into the southern inner waters and SCA will be needed. There
is the potential that a hazardous seas warning will be needed over
the inner waters due to the large waves propagating into them.
Monday models are in decent agreement that winds will diminish
fairly dramatically as the ridge of high pressure breaks down.
Waves will mainly be locally generated and steep. There will also
be a small northwest swell with a period of around 10 seconds. MKK
&&
.FIRE WEATHER...Light to moderate offshore flow will persist
across the upper elevations of zones 203, 204, and 211 for the
next several days and nights. Decided to headline this event only
as it seems very marginal per our requirements for a red flag
warning. Winds would need to be a bit stronger and RH's a bit
lower for criteria to be met. The day crew will keep an eye on
things to make sure a Red flag warning isn't required. Otherwise,
hot and dry conditions will continue to prevail through the
weekend.
We will have a pattern shift late this weekend as a shortwave is
forecasted to move south and then get cut off from the flow. This
will promote moisture being transported to the north and better
thunderstorm dynamics Monday and Tuesday afternoon primarily for
zones 283 and 277. These storms should be wet and it appears that
Tuesday will have a higher chance of seeing thunderstorms however
the overall coverage is still in question due to model
variability. /WCI
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 9 PM PDT Sunday for PZZ450.
Gale Warning until 9 PM PDT Sunday for PZZ470.
Gale Watch from Saturday morning through Sunday evening for
PZZ475.
Small Craft Advisory until 9 AM PDT Saturday for PZZ475.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Aug 18, 3:43 AM PDT, 10 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 343 AM PDT Fri Aug 18 2017 CAZ101>106-109-110-112-113-191045- Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior-Mendocino Coast- Northwestern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior- 343 AM PDT Fri Aug 18 2017 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ107-108-111-191045- Northern Trinity-Southern Trinity-Northeastern Mendocino Interior- 343 AM PDT Fri Aug 18 2017 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There will be a slight chance of thunderstorms Monday and Tuesday. Otherwise no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:36 AM PDT | Gale Watch | EKA | 12 hr | |
| Aug 18, 2:44 PM PDT | Small Craft Advisory | EKA | 60 hr |
Nearby
Fire Weather Watches in California, 2017Every fire weather watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.